Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 12, 2018

June 12, 2018 · NWS AMA · 4 events in 1 county or zone

A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th. A weak disturbance did set up across the Panhandles the evening of the 12th. In the lower levels, high low level moisture was in place with moderate to strong south to southeasterly surface winds. A surface boundary also set up from southwest to northeast across the Panhandles along with an outflow boundary moving west from western Oklahoma. These boundary set ups provided good shear with the already high instability across the region. As a result in the afternoon hours, slow moving supercells were developing across parts of the central and eastern Texas Panhandles. One storm near Panhandle, TX did produce a brief tornado. More thunderstorms would fire into the evening hours across portions of the western Texas Panhandle as the main boundary moved westward. A second complex of thunderstorms developed across portions of the eastern OK Panhandle in association with a complex of storms developing just to the east of Beaver County, OK. These storms also produced large hail. Starting later in the afternoon and continuing into the evening and early morning hours on the 13th was the flash flooding threat that was ongoing with PWAT values in the atmosphere over one inch and some slow moving thunderstorms where flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:04 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 12, 5:04 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
604 PM CDT Tue Jun 12 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday except in and near showers and thunderstorms between 00Z
and 14Z Wednesday with MVFR conditions possible. East and
southeast winds 10 to 20 knots will diminish to around 5 to 15
knots after 07Z and 09Z Wednesday and then becoming south 15 to 25
knots with gusts to near 30 knots after 15Z to 16Z Wednesday.
Winds will be stronger and erratic in and near thunderstorms at
all three TAF sites between 00Z and 14Z Wednesday with gusts to 40
to 50 knots or higher.

Schneider

&&

.PREV DISCUSSION... /Issued 247 PM CDT Tue Jun 12 2018/

DISCUSSION...
We are keeping our eye on a few different features across the region
that may spark showers and thunderstorms. One is a boundary that
lies from southwest to northeast across the Panhandles from near
Bootleg to Beaver. An outflow boundary moving west from western
Oklahoma and an upper level short wave trough moving east from
Colorado. The best chance of shower and thunderstorm development
this afternoon looks to be across the northeast CWA where the
boundary that is already across the area interacts with the
outflow boundary moving west from Oklahoma. This area also has the
best CAPE and wind shear. More showers and thunderstorms are
expected to move this way from Colorado and New Mexico late this
afternoon and tonight in association with the short wave. Not sure
if showers and thunderstorms can get going in the southwest near
the boundary, so this area will have the lowest pops through
tonight.

On Wednesday, some lingering showers and thunderstorms may still be
going on across the northeast CWA in the morning, but more
showers and thunderstorms are expected to develop in the west
ahead of yet another short wave trough.

Will leave the forecast dry Thursday through Saturday as the upper
level ridge influences our weather.

By Sunday, the upper level ridge moves far enough east to allow deeper
moisture and several short wave troughs to move across the region
again. So, have continued with pops Sunday through the rest of
the forecast.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 12, 3:43 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
443 PM CDT Tue Jun 12 2018

OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. Some of the
storms may become severe with large hail and damaging winds the
main threats. A Severe Thunderstorm Watch is in effect until 11
PM for most of the Texas and Oklahoma Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Wednesday
and again Sunday and Monday. Some of the storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and spotter groups should be ready for activation
may be needed this afternoon and this evening.

Schneider

In the hours before

Local storm report, Jun 12, 5:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E1.50 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1800246

LG
Local storm report, Jun 12, 5:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             1 S PANHANDLE           35.33N 101.38W
06/12/2018  E1.75 INCH       CARSON             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1800247

LG
Special weather statement, Jun 12, 5:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
649 PM CDT TUE JUN 12 2018

OKZ003-130015-
Beaver OK-
649 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 715
PM CDT...

At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Englewood to near Slapout.
Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3651 10000 3651 10029 3662 10058 3700 10031
      3700 10000
TIME...MOT...LOC 2349Z 287DEG 14KT 3696 10002 3666 10012

Guerrero
Local storm report, Jun 12, 6:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          2 WSW PANHANDLE         35.34N 101.41W
06/12/2018                   CARSON             TX   STORM CHASER

            BRIEF LANDSPOUT ON GROUND A MINUT OR LESS REPORTED BY
            MULTIPLE CHASERS IN THE AREA.

&&

EVENT NUMBER AMA1800248

MJG
Local storm report, Jun 12, 6:03 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PANHANDLE               35.35N 101.38W
06/12/2018  E2.50 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER AMA1800249

LG
Local storm report, Jun 12, 6:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      PANHANDLE               35.35N 101.38W
06/12/2018                   CARSON             TX   LAW ENFORCEMENT

            SINGIFICANT FLOODING IN AND AROUND PANHANDLE. BROADWAY
            FROM 1ST TO ELSIE IS IMPASSIBLE. 207 FROM 5TH TO THE
            HIGHSCHOOL IS IMPASSIBLE. 1-2 FEET OF WATER OVER
            ROADWAYS.

&&

EVENT NUMBER AMA1800250

MJG

The radar

The Dodge City radar (KDDC), 102 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 12, 6:35 PM CST
Where
Beaver County, 0.55 mi W of Gate
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -100.060

A metal roof blown off a building. Damage to some out buildings and a broken power pole with lines down.

Hail, Beaver

When
June 12, 8:10 PM CST
Where
Beaver County, 0.88 mi NW of Forgan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.910, -100.540

Thunderstorm Wind, Beaver

When
June 12, 8:20 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Beaver

When
June 12, 8:51 PM CST
Where
Beaver County, 3.45 mi S of Beaver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.770, -100.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762320, 762318, 762321, 762319.